Illinois, 2020Tornado and Damaging Winds in Illinois, July 8, 2020
July 8, 2020 · NWS DVN · 3 events in 3 counties and zones
The afternoon of July 8th, strong to severe storms moved across northwest Illinois. A few of these storms produced damaging winds and an isolated, brief landspout tornado near Sterling, Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon of July 8th, strong to severe storms moved across northwest Illinois. A few of these storms produced damaging winds and an isolated, brief landspout tornado near Sterling, Illinois. There was no damage from the tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 11:45 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 8, 11:45 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1245 PM CDT Wed Jul 8 2020
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 244 AM CDT Wed Jul 8 2020
Like many of the past nights, the isolated storms lingered well into
the late evening, and even as of 2 AM, the satellite shows some
towering cumulus capable of forming into new cells in locations
north of Interstate 80. The forcing for this is very subtle, with a
weak sheared out vort lob moving east through Illinois noted around
500mb, and otherwise, ample MUCAPE in the entire region.
Low level moisture is a notch higher than the past days, noted by
dewpoints generally in the lower 70s outside of some locations
still seeing thunderstorm outflow air. This moisture is the main
reason we expect the heat index to be widespread over 100 later
today.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 244 AM CDT Wed Jul 8 2020
While the heat looks to be certain today, the forecast will need to
include a very low chance for storms again, mainly in the east half,
where weak capping may allow for isolated storms again. Like
yesterday, the very unstable air may allow for a few to produce
smaller hail and downburst winds in isolated areas.
Yesterday, we mixed to about 850mb, and looking at guidance today,
that is more or less what's forecasted. I initially looked at using
NBM highs, but think a blend of mix down highs from the NAM/GFS is
probably more fitting, and that gives a bit more widespread nature
to the 93-95 degree highs. With dewpoints holding in the lower 70s,
heat index readings of 98 to 103 should be common through the
afternoon hours, and this is handled well by the ongoing advisory. I
plan no changes to this product today. Tonight, a dry night is
forecast, until very late in the northwest corner/Buchanan, where
some propagation of storms out west are possible, and a low pop is
used to cover that potential.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 244 AM CDT Wed Jul 8 2020
Thursday and Thursday night
Assessment...low confidence regarding precipitation timing
Heat and humidity will still be around on Thursday. The question is
when will convection develop during the day.
There is a medium probability of isolated showers and storms shortly
after sunrise. However the better forcing associated with the front
is across central Iowa. Thus the possibility exists that much of the
area could remain dry during the morning hours and potentially into
early afternoon.
Peak heating with the front approaching should result in showers and
storms developing during the mid to late afternoon hours. The better
areal coverage will likely be west of the Mississippi.
As the front moves east the more widespread showers and storms will
be along and east of the Mississippi during the early evening with a
gradual decrease in areal coverage late Thursday night.
Regarding the severe risk Thursday; considerable energy will build
up in the atmosphere during the day. However winds aloft are weak so
it becomes a question of how much of that potential will get
released during the afternoon.
Given what occurred Tuesday it is reasonable to expect some severe
storms to develop with the most likely time frame being late
afternoon into mid-evening. The primary risk would be damaging
winds; likely in the form of wet downbursts. Since freezing levels
aloft are quite high the hail risk should be minimal.
Friday and Friday night
Assessment...low to medium confidence regarding the timing of rain
ending
The front looks to clear the area late Thursday night so lingering
rain should be seen early Friday morning with rain ending from west
to east by late morning and afternoon. Dry conditions will be seen
Friday night.
Although a high will move through the area Friday night, it will not
bring much relief from the heat and humidity.
Saturday through Sunday
Assessment...low confidence
Over the weekend the heat dome re-organizes in the Plains. The
models show at least one weak upper level disturbance moving through
in the flow aloft.
Where this disturbance tracks will determine the sensible weather
for the area. If the heat dome in the Plains is slow to build
northward then the disturbance would probably track to the west and
south of the area. This scenario is suggested by the CMC global.
The ECMWF brings the disturbance across the area but does not
generate much in the way of precipitation.
The GFS keeps the better forcing from the disturbance across MN/WI
with weaker forcing over the area with precipitation.
Right now the model consensus has slight chance to chance pops
Saturday and Sunday with chance pops Saturday night.
Sunday night through Tuesday
Assessment...medium to high on above normal temperatures. Low
confidence on rain chances
The global models build the heat back into the area resulting in
above normal temperatures. Right now the model has dry conditions.
However there are weak upper level disturbances moving through in
the flow aloft that 'may' be capable of generating isolated diurnal
convection in the afternoon/evening.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1230 PM CDT Wed Jul 8 2020
VFR conditions are forecast through the TAF period. This
afternoon, scattered diurnally driven cumulus field will be over
the area with ceilings around 5kft. Scattered thunderstorms are
possible today but they are expected to remain east of KMLI and
KBRL so they were left out of the TAFs.
Isolated showers and storms are possible after 09 UTC Thursday
through the morning hours but confidence is low at this time that
will impact any specific TAF site.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...08
AVIATION...CousinsHazardous weather outlook, Jul 8, 2:14 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CDT Wed Jul 8 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CDT Wed Jul 8 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Hot and humid conditions will be seen this afternoon heat index
readings up to 103, a heat advisory is in effect for the area.
There may also be some isolated afternoon thunderstorms, mainly
along and east of the Mississippi River. The strongest storms may
produce isolated damaging wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Very warm and humid conditions will continue Thursday through
Tuesday with afternoon heat index readings in the 90s.
Thunderstorms will be possible each day through Sunday. The Storm
Prediction Center has a slight risk of severe storms for
Thursday. The primary severe risk Thursday looks to be damaging
winds. Beyond Thursday it is too early to determine any severe
risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
In the hours before
Local storm report, Jul 8, 7:35 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG ANAMOSA 42.11N 91.27W
07/07/2020 JONES IA LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED REPORT OF LARGE TREE
BRANCH SNAPPED AND FELL ONTO POWER POLES IN
ANAMOSA. CALL CAME IN BEFORE THE TOP OF THE
HOUR.
&&
PSSpecial weather statement, Jul 8, 1:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
203 PM CDT Wed Jul 8 2020
ILZ002-081930-
Stephenson-
203 PM CDT Wed Jul 8 2020
...Thunderstorms capable of producing funnel clouds will affect
central Stephenson County...
At 202 PM CDT...Thunderstorms capable of producing funnel clouds were
located over Freeport.
LOCATIONS IMPACTED INCLUDE...
Freeport, Cedarville, Dakota, Rock City, Ridott, Scioto Mills, Red
Oak, Winneshiek, Dakota Dornink Airport, Damascus, Albertus Airport
and Stephenson County Fairgrounds.
Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.
The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.
LAT...LON 4243 8947 4222 8948 4223 8972 4243 8975
TIME...MOT...LOC 1902Z 240DEG 0KT 4230 8963
Gibbs
Thunderstorm Wind, Stephenson
- When
- July 8, 1:20 PM CST
- Where
- Stephenson County, 1.72 mi NW of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.300, -89.640
A large and healthy limb fell onto two parked cars in Freeport.
Tornado, Whiteside
- When
- July 8, 3:04 PM CST to 3:05 PM CST
- Where
- Whiteside County, 2.73 mi NE of Sterling to 3.03 mi NE of Sterling
- Rating
- EFU
- Path length
- 0.31 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 41.824, -89.657
A video posted on social media confirmed a landspout tornado in a field behind a Menards store on the northeast side of Sterling, Illinois. The tornado was brief and occurred in an open field. No damage was observed to assign an EF-Scale rating.
Thunderstorm Wind, Henry
- When
- July 8, 3:53 PM CST
- Where
- Henry County, 0.86 mi SW of Geneseo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -90.160
A 12 inch diameter tree was snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Minnesota, July 8, 20201 death · 2 injured · $1.9 million · EF4 · 5 events
- Heat in Arizona, July 8, 20202 deaths · 2 events
- Tornadoes and Damaging Winds in Minnesota, July 8, 2020$2.4 million · EF2 · 23 events
- Lightning Strike in Indiana, July 8, 20201 death · 1 event
- Tornado and Hail in Nebraska, July 8 to 9, 2020$295,000 · EF0 · 61 events
- Hail and Damaging Winds in Vermont, July 8, 2020$275,000 · 1.5 in hail · 20 events
- Damaging Winds in New York, July 8, 2020$61,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 8, 2020$40,000 · 61 kt wind · 15 events
- Damaging Winds in Nebraska, July 8 to 9, 202070 kt wind · 37 events
- Damaging Wind in Minnesota, July 8, 2020$50,000 · 56 kt wind · 1 event
- Tornado and Flood in Minnesota, July 8 to 9, 2020$10,000 · EF0 · 33 events
- Hail and Damaging Winds in South Dakota, July 8, 2020$36,000 · 59 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903590, 903589, 903592.